Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 161, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2005, 5:40 PM CDT for Grundy County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2005, 5:40 PM CDT (22:40 UTC)
- Expired
- Jun 24, 2005, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Grundy County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1622 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -127 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 242239
SVRDMX
IAC075-242330-
/O.NEW.KDMX.SV.W.0161.050624T2240Z-050624T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT FRI JUN 24 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRUNDY COUNTY IN CENTRAL IOWA.
* UNTIL 630 PM CDT.
* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
EAST OF ELDORA...OR 33 MILES WEST OF WATERLOO...AND MOVING
NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR WELLSBURG BY 600 PM CDT.
NEAR HOLLAND BY 615 PM CDT.
THE LOCATION OF GRUNDY CENTER MUNICIPAL AIRPORT IS ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4254 9303 4221 9301 4221 9279 4230 9279
4230 9255 4255 9258
$$
KINNEY2 follow-up statements
000
WWUS53 KDMX 242249
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT FRI JUN 24 2005
IAC075-242330-
/O.CON.KDMX.SV.W.0161.000000T0000Z-050624T2330Z/
GRUNDY IA-
549 PM CDT FRI JUN 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GRUNDY COUNTY UNTIL
630 PM CDT...
AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF GRUNDY CENTER...OR 31 MILES WEST OF WATERLOO...AND MOVING
NORTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR WELLSBURG BY 555 PM CDT.
NEAR HOLLAND BY 610 PM CDT.
5 MILES WEST OF DIKE BY 630 PM CDT.
THE LOCATIONS OF GRUNDY CENTER MUNICIPAL AIRPORT AND STOUT ARE ALSO
IN THE PATH OF THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR IOWA.
LAT...LON 4254 9256 4230 9256 4229 9278 4229 9279
4221 9279 4222 9301 4246 9300 4247 9303
4255 9303
$$
KINNEY000
WWUS53 KDMX 242327
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT FRI JUN 24 2005
IAC075-242338-
/O.EXP.KDMX.SV.W.0161.000000T0000Z-050624T2330Z/
GRUNDY IA-
628 PM CDT FRI JUN 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR GRUNDY COUNTY WILL BE ALLOWED
TO EXPIRE...
AT 625 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR IOWA.
LAT...LON 4254 9256 4230 9256 4229 9278 4229 9279
4221 9279 4222 9301 4246 9300 4247 9303
4255 9303
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:24 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 24, 3:24 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT FRI JUN 24 2005 .DISCUSSION... SITUATION IS A RELIEF FOR THE NRN COUNTIES INUNDATED BY THE RAINFALL THE LAST TWO NIGHTS. WRMFNT HAS ZOOMED NWD AS XPCD YDA...ALTHO REPLACED BY VERY WARM TMPS AND HUMIDITY. HI/S ARE PUSHING 105 IN SVRL LOCATIONS ACRS THE S. NICE BREEZE THO... CU STREETS HAVE FORMED IN THE SLY FLOW AND IMAGERY DOES NOT SHOW ANY ENHANCEMENT ATTM. THERE IS A RESIDUAL PORTION OF THE WRMFNT ACRS THE DVN FA AS INDICATED IN THE WND FLDS AND CELLS GOING UP NR THE MISS RVR. THAT MAY AFFECT THE FAR NERN PTN OF OUR FA FOR A TIME THIS EVENING...OTRW NOT LOOKING FOR PCPN TNGT WHILE IN THE WRM SECTOR. S/W THAT WAS OVR WRN CO/NM THIS MRNG AS PROGRESSED NEWRD TO WRN SD/NEB AND SERN CO. THIS FEATURE SHOULD PROVIDE INCRING SUPPORT FOR CONVECTION TO OUR N TNGT. TMR LOOKING VRY WARM WITH LTL CHG IN AMS. BOTH MDLS ARE INDICATING DVLPMT OF A LRG COMPLEX IN ERN SD/SRN MN TO SINK SWD INTO IA TMR NGT. MDLS HAVE BEEN CONSISTENT FOR AT LEAST ONE IF NOT TWO DAYS ON THIS OCCURRENCE. UPR JET STRUCTURE IS LOOKING QUITE IMPRESSIVE WITH A STG WLY STJ AND A STG RR QUAD ON THE POLEWARD JET LEADING THE TROF. THIS JET STRUCTURE ESSENTIALLY HANGS INTO WED NGT UNTIL THE MAIN TROF PRESSES THRU ON THU. LTR SHIFTS WL LIKEY HAVE TO INCR POPS FOR LATE WED INTO WED NGT. THE SIGNALS ARE THERE...BUT NOT ENTIRELY SURE HOW IT WILL EVOLVE...DEPENDING ON HOW PERTURB THE RETURN FLOW BECOMES LATE TUE/TUE NGT. IT DOES APPEAR THAT WE WL HAVE TWO IF NOT THREE PSBLY MAJOR EVENTS TO GO BFR THE MAIN TROF MOVES THRU. PLACEMENT OF HEAVY RAINFALL FROM THESE EVENTS WL BE CRITICAL. THERE SOME EVIDENCE THAT IT WL NOT ALL FALL ACRS NRN IA. .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Jun 24, 3:19 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 319 PM CDT FRI JUN 24 2005 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- 319 PM CDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...MAINLY ALONG AND NORTH OF AN ATLANTIC...TO DES MOINES...TO TAMA LINE. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THUNDERSTORMS ARE EXPECTED NEAR THE FRONT. SOME INITIAL STORMS MAY PRODUCE DAMAGING WINDS...AND UP TO NICKEL SIZE HAIL...AND POSSIBLY A BRIEF TORNADO. OVERNIGHT...THE THREAT WILL TURN TO EXCESSIVE RAINFALL...WHERE TWO OR THREE INCHES MAY FALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRONT WILL RETREAT NORTHWARD OUT OF IOWA EARLY SUNDAY WITH LOW CHANCES OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM TODAY. IAZ050-061-062-071>075-081>086-092>097-251100- TAMA-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 319 PM CDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF A CORNING...TO INDIANOLA...TO GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THE THREAT OF SEVERE WEATHER WILL BE LESS IN THIS AREA OF THE STATE. HOWEVER...THE THREAT OF HEAVY RAINFALL WILL REMAIN...PRIMARILY THOSE LOCATIONS NEAR THE I-80 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW CHANCES FOR THUNDERSTORMS WILL LINGER SATURDAY INTO MIDDAY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NEAR THE I-80 CORRIDOR. MYERS
In the hours before
Special weather statement, Jun 24, 3:58 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT FRI JUN 24 2005 IAZ016>017-023>028-033>039-044>050-057>062-070>075-081>084- 092>094-250400- ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-FRANKLIN- GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK- RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-WEBSTER-WRIGHT- 358 PM CDT FRI JUN 24 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 518 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 41 COUNTIES IN CENTRAL IOWA BOONE... DALLAS... GRUNDY... HAMILTON... HARDIN... JASPER... MARSHALL... POLK... POWESHIEK... STORY... TAMA... WEBSTER... IN NORTH CENTRAL IOWA BUTLER... CERRO GORDO... FRANKLIN... HANCOCK... HUMBOLDT... WRIGHT... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN NORTHWEST IOWA POCAHONTAS... IN SOUTH CENTRAL IOWA CLARKE... DECATUR... LUCAS... MADISON... MAHASKA... MARION... RINGGOLD... UNION... WARREN... IN SOUTHWEST IOWA ADAIR... ADAMS... CASS... TAYLOR... IN WEST CENTRAL IOWA AUDUBON... CALHOUN... CARROLL... CRAWFORD... GREENE... GUTHRIE... SAC... THIS INCLUDES THE CITIES OF...ADEL...AMES...ATLANTIC...AUDUBON... BEDFORD...BOONE...CARROLL...CHARITON...CORNING...CRESTON... DENISON...DES MOINES...EAGLE GROVE...FORT DODGE...GARNER... GREENFIELD...GRINNELL...GRUNDY CENTER...GUTHRIE CENTER... HAMPTON...HUMBOLDT...INDIANOLA...IOWA FALLS...JEFFERSON... KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...MOUNT AYR... NEWTON...OSCEOLA...OSKALOOSA...PARKERSBURG...POCAHONTAS... ROCKWELL CITY...SAC CITY...TAMA...WATERLOO...WAVERLY... WEBSTER CITY AND WINTERSET. MYERS
Local storm report, Jun 24, 5:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 SW IOWA FALLS 42.47N 93.34W
06/24/2005 0.88 INCH HARDIN IA LAW ENFORCEMENT
&&
GFORSTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 5:09 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 51 min |
| Jun 24, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 31 min |
| Jun 24, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.